Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 3, NWS Goodland, KS

February 20, 2011Greeley County, Wichita County, Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 20, 2011, 10:09 AM MST for Greeley County, Wichita County, Kansas; Cheyenne County, Colorado. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2011, 10:09 AM MST (17:09 UTC)
Expired
Feb 20, 2011, 5:00 PM MST
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WWUS83 KGLD 201709
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1009 AM MST SUN FEB 20 2011

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.STRONG WESTERLY WINDS WILL OCCUR ACROSS THE AREA IN ADVANCE OF A
STRONG COLD FRONT. TO THE SOUTH OF THIS FRONT...DRY AIR WILL
COMBINE WITH STRONG WINDS OF 15 TO 30 MPH TO CREATE CRITICAL FIRE
WEATHER CONDITIONS.

COZ254-KSZ041-042-210000-
/O.NEW.KGLD.FW.W.0003.110220T1709Z-110221T0000Z/
CHEYENNE CO-GREELEY-WICHITA-
1009 AM MST SUN FEB 20 2011 /1109 AM CST SUN FEB 20 2011/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 041...
042 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 



* AFFECTED AREA: IN COLORADO...FIRE ZONE 254 CHEYENNE CO. IN 
  KANSAS...FIRE ZONE 041 GREELEY...FIRE ZONE 042 WICHITA. 

* WIND:WESTERLY WINDS OF 15 TO 30 MPH ARE EXPECTED ACROSS THE AREA
  WITH GUSTS TO AROUND 40 MPH POSSIBLE

* HUMIDITY: RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT.

* IMPACTS: STRONG WINDS AND DRY CONDITIONS WILL CREATE CRITICAL
  FIRE WEATHER CONDITIONS. FIRES WILL START AND SPREAD QUICKLY AND
  BURN INTENSELY. A COLD FRONT WILL SLOWLY WORK ITS WAY INTO THE
  AREA THIS AFTERNOON...SHIFTING WINDS TO THE NORTH AND ALLOWING
  HUMIDITIES TO RECOVER.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JRM

HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
194 
WWUS83 KGLD 202355
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MST SUN FEB 20 2011


COZ254-KSZ041-042-210100-
/O.EXP.KGLD.FW.W.0003.000000T0000Z-110221T0000Z/
CHEYENNE CO-GREELEY-WICHITA-
455 PM MST SUN FEB 20 2011 /555 PM CST SUN FEB 20 2011/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 041...
042 AND 254...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

* AFFECTED AREA: IN COLORADO...FIRE ZONE 254 CHEYENNE CO. IN
  KANSAS...FIRE ZONE 041 GREELEY...FIRE ZONE 042 WICHITA.


$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 20, 4:18 AM MST, 5 hours 51 minutes earlier.

Area forecast discussion, Feb 20, 4:18 AM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
418 AM MST SUN FEB 20 2011

.DISCUSSION...
238 AM MST SUN FEB 20 2011

SOUTHWEST FLOW WILL CONTINUE TODAY ACROSS THE CENTRAL PLAINS. LATER
TONIGHT FLOW WILL BECOME NORTHWEST AS THE UPPER LOW MOVES INTO
MINNESOTA. BY MONDAY FLOW WILL BE NORTHWEST AND THEN BECOMES MORE
WESTERLY MONDAY NIGHT THROUGH TUESDAY NIGHT. SURFACE LOW PRESSURE
WILL MOVE INTO SOUTHEAST NEBRASKA BY 18Z TODAY WITH A COLD FRONT
MOVING ACROSS THE FA TODAY. HIGH PRESSURE WILL BUILD IN BEHIND THE
FRONT TONIGHT AND CONTINUE THROUGH TUESDAY. ANOTHER TROUGH WILL MOVE
INTO EASTERN COLORADO TUESDAY NIGHT.

CURRENT FOG PRODUCT SHOWING AN AREA OF STRATUS/FOG GENERALLY OVER
2/3 OF THE FA. BOUNDARY LAYER RH INDICATES THIS SHOULD LAST THROUGH
15Z BEFORE LIFTING OUT. PLAN TO INCLUDE AREAS OF FOG IN THE GRIDS
FOR THIS MORNING.

CURRENT RADAR INDICATES THAT SHOWERS HAVE MOVED OUT OF THE FA SO
WILL LOWER POPS TO NIL FOR THIS MORNING. OTHERWISE DYNAMICS MOVE FURTHER
AWAY THIS AFTERNOON AS THE LOW MOVES INTO MINNESOTA. SUBSIDENCE
MOVES INTO THE FA TONIGHT THROUGH MONDAY NIGHT. A SHORTWAVE AND
WEAK LIFT MOVE THROUGH THE FA TUESDAY BUT MOISTURE IS LIMITED.
SUBSIDENCE CONTINUES TUESDAY NIGHT. CONSEQUENTLY POPS WILL BE NIL
FROM THIS AFTERNOON THROUGH TUESDAY NIGHT.

FIRE WEATHER DOES NOT APPEAR TO BE A CONCERN TODAY WITH RH VALUES
STAYING AROUND 20 PERCENT. FURTHERMORE ANY RISK OF GOING DOWN TO 15
PERCENT WOULD BE VERY SHORT-LIVED WITH FRONT MOVING THROUGH THIS
AFTERNOON. DO NOT PLAN ON ANY FIRE WEATHER HIGHLIGHTS FOR TODAY.

850MB TEMPERATURES FALL TODAY AND MONDAY AND THEN REBOUND TUESDAY.
EXPECT TEMPERATURES TO FALL THROUGHOUT THE DAY ACROSS MOST AREAS.
HIGH TEMPERATURES TODAY WILL BE TIED WITH THE PROGRESSION OF THE
FRONT WITH AREAS NORTH OF INTERSTATE 70 IN THE 30S AND IN THE 50S TO
THE SOUTH. THE COLD AIR WILL PERSIST THROUGH MONDAY WITH HIGH
TEMPERATURES RANGING FROM THE MID 30S IN THE EAST TO THE LOWER 40S
WEST. HIGH TEMPERATURES SHOULD RISE INTO THE LOWER TO MID 50S
TUESDAY. FOLLOWED THE COLDER MET GUIDANCE FOR LOW TEMPERATURES
TONIGHT. WARMER LOWS ARE EXPECTED MONDAY NIGHT WITH READINGS IN THE
UPPER TEENS/LOW 20S. MIDDLE 20S ARE EXPECTED TUESDAY NIGHT.

99
&&

.AVIATION...
418 AM MST SUN FEB 20 2011

FOR 12Z TAFS...LOW CLOUDS AND FOG WILL HANG TOUGH FOR A COUPLE OF MORE
HOURS AT KMCK...UNTIL SOUTHWEST WINDS SCOUR OUT THE MOISTURE. THAT
HAS ALREADY HAPPENED AT KGLD. OTHERWISE...VFR CONDITIONS EXPECTED.
COLD FRONTAL PASSAGE WILL OCCUR AT BOTH LOCATIONS BY MID AFTERNOON
WITH NORTHWESTERLY WINDS INCREASING AND BECOMING GUSTY. A FEW MID
LEVELS CLOUDS WILL RETURN BY TONIGHT WITH SLOWLY DIMINISHING WINDS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Feb 20, 4:18 AM MST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
418 AM MST SUN FEB 20 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
418 AM MST SUN FEB 20 2011 /518 AM CST SUN FEB 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOG WILL LINGER THIS MORNING ACROSS AN AREA NORTH OF HIGHWAY 36.
VISIBILITIES AS LOW AS 1/4 OF A MILE ARE POSSIBLE. MOTORISTS
SHOULD BE ALERT TO RAPIDLY CHANGING VISIBILITIES ESPECIALLY IN
LOW LYING AREAS.

EXTREME FIRE DANGER WILL BE POSSIBLE TODAY OVER AN AREA FROM EAST
OF CHEYENNE WELLS COLORADO TO TRIBUNE AND LEOTI KANSAS. RELATIVE
HUMIDITY WILL FALL BELOW 20 PERCENT AND WINDS WILL BE GUSTY.
OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:16 PM MSTSpecial Weather StatementGLDSherman29 min
Feb 20, 6:12 AM MSTDense Fog AdvisoryGLDCheyenne, Decatur, Norton, Rawlins4 hr

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.